Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO

August 6, 2008Adams County, Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2008, 5:35 PM MDT for Adams County, Morgan County, Weld County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 5:35 PM MDT (23:35 UTC)
Expired
Aug 6, 2008, 6:30 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:40 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 6, 3:40 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT WED AUG 6 2008

.SHORT TERM...CONVECTION HAS BEEN SLOW TO START BUT WITH FLASH FLOOD
WATCH SET TO BEGIN AT 4PM STORMS ARE DEVELOPING RAPIDLY IN LARIMER
COUNTY.  STILL EXPECT TO SEE SOME SLOW MOVING HEAVY RAIN PRODUCING
STORMS THIS EVENING...EXPECIALLY IN AND NEAR THE FOOTHILLS WHERE
NORTHEAST UPSLOPE FLOW WILL BE MAXIMIZED.  A SURFACE LOW IN EAST
CENTRAL COLORADO WILL SLOWLY SAG SOUTH TONIGHT...WITH NORTHEASTERLY
FLOW ACROSS THE PLAINS WITH RICH DEWPOINTS.  THE MORNING SOUNDING IN
GJT WAS MOIST ADIABATIC WITH HIGH PW...AND THAT AIR WILL BE OVER OUR
AREA TONIGHT.  THERE IS ALSO AN UPPER TROUGH THAT WILL PROVIDE LIFT
TO THE CWA THIS EVENING.   STORMS WILL SLOWLY DECREASE NORTH TO
SOUTH LATE TONIGHT...WITH SOME RESIDUAL MORNING SHOWERS.  THE
CONVECTION IS SET TO ERUPT AGAIN THURSDAY AFTERNOON ESPECIALLY OVER
THE HIGHER TERRAIN.  IN THE WAKE OF THE SURFACE LOW...THE MAX TEMPS
ON THURSDAY SHOULD BE MUCH COOLER.  THE MODEL GUIDANCE MAY BE A
SHADE TOO COOL SO WENT MOSTLY MID TO UPPER 70S ON THE PLAINS.

.LONG TERM...THE UPPER RIDGE AXIS REMAINS JUST WEST OF THE FORECAST
AREA THROUGH THE PERIOD WITH WEAK UPPER TROUGHING FOR US FRIDAY INTO
SATURDAY.  WEAK WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED THROUGH
SATURDAY. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD VERTICAL
VELOCITY OVER THE FORECAST AREA THURSDAY NIGHT AND FRIDAY WITH WEAK
DOWNWARD MOTION FRIDAY NIGHT AND SATURDAY.  THE BOUNDARY LAYER FLOW
IS MAINLY SOUTHEASTERLY THROUGH THE PERIODS.  FOR MOISTURE...BOTH
MODELS CONTINUE TO SHOW PLENTY OF DEEP MOISTURE FOR THE FORECAST
AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT.  SATURDAY DRIES OUT A BIT
BUT THERE IS STILL QUITE A BIT AROUND.  THE PRECIPITABLE WATER
VALUES ARE IN THE 1.40 TO 1.50 INCH RANGE THURSDAY NIGHT...THE 1.00
TO 1.35 INCH RANGE FRIDAY AND FRIDAY NIGHT...AND RIGHT AROUND 1.00
INCH ON SATURDAY.  BOUNDARY LAYER DEW POINTS ARE IN THE THE 55 TO 65
F DEGREE RANGE FROM THURSDAY NIGHT THROUGH SATURDAY FOR THE PLAINS
AND FOOTHILLS.  FOR THE MOST PART...A DECENT THETA-E AXIS COVERS THE
FORECAST AREA THROUGH SATURDAY.  CROSS SECTIONS SHOW DECENT
POTENTIAL INSTABILITY.  THE CAPE IS VERY MINIMAL THURSDAY EVENING
...WITH NONE OVER MUCH OF THE FORECAST AREA.  ON FRIDAY IT IS PRETTY
DECENT AND WIDESPREAD...ALTHOUGH LAPSE RATE FIELDS INDICATE A FAIRLY
STRONG CAP IN PLACE...ESPECIALLY OVER THE THE EASTERN PLAINS.  THE
CAPE VALUES ARE HIGHEST FOR LATE DAY SATURDAY...BUT THERE IS STILL A
CAP OVER THE EAST.  THE QPF FIELDS HAVE MEASURABLE RAINFALL OVER THE
FORECAST AREA THURSDAY NIGHT INTO FRIDAY NIGHT AND MORE SATURDAY
AFTERNOON.  THE MOST IS INDICATED ON FRIDAY AFTERNOON.  FOR POPS
...WILL GO WITH 10%-30%S THURSDAY EVENING/NIGHT...LOWEST OVER THE
NORTHEAST PLAINS.  FOR LATE DAY FRIDAY AND SATURDAY...10%-40%S
...LOWEST OVER THE NORTHEAST CORNER.  FOR TEMPERATURES...FRIDAYS
READING ARE 2-5C WARMER THAN THURSDAYS.  SATURDAYS HIGHS ARE 2-4C
WARMER THAN FRIDAYS.  FOR THE LATER DAYS...SUNDAY THROUGH
WEDNESDAY...THE UPPER RIDGE FLATTENS A BIT MONDAY AND MONDAY NIGHT
WITH A TROUGH TO THE NORTH.  FOR TUESDAY AND WEDNESDAY...THE RIDGE
AXIS MOVES FURTHER WEST.  MOISTURE IS PRETTY DECENT SUNDAY AND
MONDAY...BUT DRIES OUT SOMEWHAT ON TUESDAY AND WEDNESDAY.
TEMPERATURES LOOK TO BE AT A TAD ABOVE SEASONAL NORMALS.

&&

.AVIATION...THUNDERSTORMS ARE LIKELY THIS EVENING...AND THEY WILL
MOVE SLOWLY...SO ANOTHER ROUND OF BRIEF IFR CONDTIONS WILL BE
POSSIBLE THIS EVENING...ALONG WITH OUTFLOW WINDS OF 25 TO 35 KTS.
THE GREATEST THREAT WILL BE 23Z TO 02Z.  STORMS WILL SLOWLY END
AFTER MIDNIGHT...WITH ISOLATED SHOWERS POSSIBLE OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLAS FLOOD WATCH 22Z-06Z TONIGHT
FOOTHILLS...URBAN CORRIDOR...PALMER DIVIDE...AND WESTERN SOUTH
PLATTE BASIN...ZONES 35>47.

&&

RTG/RJK
Hazardous weather outlook, Aug 6, 11:14 AM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT WED AUG 06 2008

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT WED AUG 06 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT FOR THE FOOTHILLS...URBAN CORRIDOR...
PALMER DIVIDE AND WESTERN PLATTE BASIN 4PM TO MIDNIGHT...

THE STAGE IS SET TODAY FOR A MOIST AND UNSTABLE AIRMASS TO PROMOTE
SCATTERED SLOW MOVING THUNDERSTORMS.  THE STORMS WILL DEVELOP FIRST
EARLY THIS AFTERNOON OVER THE HIGHER TERRAIN...THEN SPREAD TO THE
PALMER DIVIDE AND URBAN CORRIDOR LATER THIS AFTERNOON...AND THE
EASTERN PLAINS TONIGHT.  AN UPPER TROUGH IN UTAH WILL MOVE TO
NORTHEAST COLORADO THIS EVENING...PROVIDING ADDITIONAL LIFT TO THE
SITUATION.  DEWPOINTS IN THE MID TO UPPER 50S SHOULD HOLD STEADY
TODAY...SO LOW LEVEL MOISTURE IS READILY AVAILABLE.  FOR THESE
REASONS THE HIGHEST THREAT TODAY WILL BE FOR LOCALLY HEAVY RAIN AND
POSSIBLE FLOODING...ESPECIALLY IN AND NEAR THE FOOTHILLS.  A FLASH
FLOOD WATCH WILL BE IN EFFECT FROM 3PM TO MIDNIGHT FOR THE
FOOTHILLS...URBAN CORRIDOR...PALMER DIVIDE...AND SOUTH PLATTE BASIN
TO MORGAN AND WELD COUNTIES.  THUNDERSTORMS ARE EXPECTED TO LINGER
LATE TONIGHT...AND DEPENDING ON THE DEVELOPMENT THE WATCH COULD BE
EXTENDED PAST MIDNIGHT AND TO THE NORTHEAST CORNER OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
MOUNTAINS AND FOOTHILLS THROUGH THE PERIOD.  THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE PLAINS.  TEMPERATURES
WILL HOVER AROUND SEASONAL NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTER REPORTS
OF HEAVY RAIN WILL BE VERY HELPFUL THIS AFTERNOON AND EVENING.

RTG/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:06 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Aug 5, 6:25 PM MDTAreal Flood AdvisoryBOUBoulder, Gilpin, Jefferson80 min
Aug 5, 8:33 PM MDTAreal Flood AdvisoryBOULincoln87 min
Aug 6, 11:52 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more12 hr
Aug 6, 2:42 PM MDTSevere Thunderstorm WarningBOUWashington15 min
Aug 6, 4:35 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer, Weld115 min
Aug 6, 4:49 PM MDTAreal Flood AdvisoryBOULarimer101 min
Aug 6, 5:03 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 1 more87 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.